Alert archive / Arkansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 169, NWS Shreveport, LA

May 5, 2020Howard County, Sevier County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at May 5, 2020, 1:45 AM CDT for Howard County, Sevier County, Arkansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2020, 1:45 AM CDT (06:45 UTC)
Expired
May 5, 2020, 2:30 AM CDT
In force
45 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Howard County, AR, Sevier County, AR

The radar

The Western Arkansas radar (KSRX), 141 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.8 hours before the alert went out and 319 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 436 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-464 J/kg
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
436 m²/s²
0-3 km storm-relative helicity
495 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 12:49 AM CDT, 56 minutes earlier.

Area forecast discussion, May 5, 12:49 AM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1249 AM CDT Tue May 5 2020

.AVIATION...

Cold front is pushing south this morning into our northern zones.
As it does so, convection will be scattered at best. Have
mentioned VCTS for the East Texas sites since short range guidance
has the western half of the frontal convection holding together
through a little after daybreak. Have mentioned VCSH at TXK and
ELD for now as the rest of the line. MVFR ceilings have already
pushed into LFK before the front and will be there before the
front pushes it out later in the morning. The front will continue
to drift south through the rest of the morning and should clear
all sites around noon. Then some high level clouds will be around
before going SKC this evening. /35/

&&

.PREV DISCUSSION... /issued 1011 PM CDT Mon May 4 2020/

UPDATE.../Tonight/
Convection that initiated along the intersection of the dryline
and cold front has propagated sewd into portions of N TX. Segments
of the convection have dissipated, leaving the segment north of
Fort Worth to continue sewd towards our region. Latest hi-res
model guidance does have some of this making it into our area but
at a much reduced intensity. Have made some adjustments to PoPs to
bring them further s through sunrise. Temperatures appear to be
reasonably on track this evening, so no other changes appear
immediately necessary. /12/

PREV DISCUSSION... /issued 700 PM CDT Mon May 4 2020/

AVIATION...
VFR conditions to continue before MVFR cigs develop and spread nwd
again after 06Z. Meanwhile, convection ongoing along a swd-movg
cold front across ern OK will continue swd, and will eventually
bring tstms or vcts to the terminals overnight and during Tuesday.
Sly winds will quickly veer to the nw after fropa, which should
occur at all terminals by 21Z. /12/

PREV DISCUSSION... /issued 244 PM CDT Mon May 4 2020/

SHORT TERM.../Wednesday through Sunday Night/

A frontal boundary sliding south across the ArkLaTex overnight
will be the predominant weather feature of the short term period.
Showers and thunderstorms will be possible across the I-30
corridor late this evening into tonight ahead of the approaching
front. Much of eastern Oklahoma and northern Arkansas are under
slight to enhanced risks for severe weather due to the stronger
upper-level forcing and higher instability factors across these
areas. Further south, across the ArkLaTex, convection could be
strong during the early morning hours as the front moves into the
region but will gradually weaken as daybreak approaches with the
frontal boundary exiting the region by midday Tuesday.

Temperatures tonight to fall into the upper 60s. Winds to become
northwest at around 10 mph on Tuesday as surface high pressure
strengthens behind the front. High temperatures on Tuesday to
range from the mid 70s across SE Oklahoma to the mid 80s across
Louisiana. Otherwise, dry conditions expected on Tuesday night
with lows in the 50s. /05/

LONG TERM.../Wednesday through Monday/

Cooler NW flow aloft will be ongoing to begin the period in wake of
a cold front which will continue advancing south across the Gulf of
Mexico through the day on Wednesday. Behind the front, high pressure
will dominate with sunny skies and seasonable temperatures, albeit
much more pleasant with the drier air in place and lower humidity.
By Thursday, high pressure will shift east of the region with south
winds returning areawide. Temperatures will continue to average near
normal for early May although our southern sections will likely be a
bit warmer with lower to mid 80s expected for highs compared to the
mid and upper 70s across our northern zones where cloud cover will
begin to spill southward ahead of our next significant upper level
trough and associated cold front. We could see a few storms across
our extreme northern tier counties by Thursday afternoon, but the
threat of more widespread convection will hold off until Thursday
night into Friday.

By daybreak on Friday morning, the cold front will be near the I-30
corridor as showers and thunderstorms continue to expand southeast
along and ahead of the front. For now, the threat of severe weather
is still rather uncertain given the overnight/early morning timing
of this system as instability will be somewhat stymied. However, the
severe potential is certainly not zero especially given the time of
year and expect better clarity over the next few days with updated
model guidance to consider. Beyond the threat of any severe weather,
the other notable mention is rainfall amounts expected with this
system as much of region should expect near an inch through the end
of the week with some locally higher amounts possible. The cold
front will gradually shift south toward the coast and on across the
Gulf through the weekend with pleasant weather returning across our
area as temperatures dip below normal during the weekend and slowly
rebound by early next week. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  81  56  80  56 /  20  10   0   0
MLU  85  55  79  55 /  30  10   0   0
DEQ  79  49  79  52 /  10   0   0   0
TXK  78  53  77  54 /  10   0   0   0
ELD  82  53  79  53 /  20   0   0   0
TYR  79  54  80  56 /  20  10   0   0
GGG  80  54  80  55 /  20  10   0   0
LFK  84  58  82  57 /  30  20   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

99/99/99
Hazardous weather outlook, May 4, 12:01 PM CDT, 13 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1201 PM CDT Mon May 4 2020

ARZ060-061-070>073-LAZ001>006-010>014-017>022-TXZ110>112-124>126-
136>138-149>153-165>167-051715-
Hempstead-Nevada-Miller-Lafayette-Columbia-Union-Caddo-Bossier-
Webster-Claiborne-Lincoln-De Soto-Red River-Bienville-Jackson-
Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1201 PM CDT Mon May 4 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

A few scattered to widely scattered showers and thunderstorms will
be possible as a cold front passes through the area on Tuesday. A
few strong storms will be possible but should remain sub-severe.
Another round of thunderstorms will be possible on Friday as a
stronger cold front will move through the area. At this time, the
threat for severe weather appears to be low, but will continue to
closely monitor the potential.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

ARZ050-051-059-OKZ077-TXZ096-097-108-109-051715-
Sevier-Howard-Little River-McCurtain-Red River-Bowie-Franklin-
Titus-
1201 PM CDT Mon May 4 2020

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated strong to possibly severe thunderstorms will be possible
for areas north of I-30 early this evening and into the overnight
hours. Stronger storms will be capable of producing large hail
and damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Showers and thunderstorms will push out of the area early Tuesday
morning as the front advances to the southeast. Another round of
thunderstorms will be possible on Friday as a stronger cold front
will move through the area. At this time, the threat for severe
weather appears to be low, but will continue to closely monitor
the potential.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed this evening. Please
relay any information about observed severe weather to the NWS
while following all local, state, and CDC guidelines.

19

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 5:41 AM CDTSpecial Weather StatementSHVRed River64 min
May 5, 8:37 AM CDTSpecial Weather StatementSHVClaiborne38 min
May 5, 9:58 AM CDTSpecial Weather StatementSHVUnion32 min
May 5, 6:26 PM CDTSpecial Weather StatementSHVNatchitoches34 min
May 5, 2:28 AM CDTSevere Thunderstorm WarningSHVHoward, Sevier35 min
May 5, 2:45 AM CDTSevere Thunderstorm WarningSHVHoward, Sevier45 min
May 5, 3:15 AM CDTSpecial Weather StatementSHVSevier45 min
May 5, 5:00 AM CDTSevere Thunderstorm WarningSHVSevier60 min
May 5, 5:56 AM CDTSevere Thunderstorm WarningSHVHempstead, Howard, Little River, Sevier49 min
May 5, 6:45 AM CDTSpecial Weather StatementSHVHempstead, Nevada60 min
May 5, 7:08 AM CDTSpecial Weather StatementSHVMiller37 min
May 5, 7:45 AM CDTSpecial Weather StatementSHVNevada45 min
May 5, 7:50 AM CDTSpecial Weather StatementSHVColumbia, Lafayette40 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.